Texas, 2007

Hail in Texas, March 29, 2007

March 29, 2007 · NWS OUN · 2 events in 1 county or zone

Showers and thunderstorms continued to develop during the morning hours and persisted into the afternoon over north central Texas. Although much of the focus with the thunderstorms was on heavy rain, a thunderstorm briefly became severe over Wichita county with large hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Showers and thunderstorms continued to develop during the morning hours and persisted into the afternoon over north central Texas. Although much of the focus with the thunderstorms was on heavy rain, a thunderstorm briefly became severe over Wichita county with large hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 29, 10:11 AM CST, 49 minutes earlier.

Area forecast discussion, Mar 29, 10:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1111 AM CDT THU MAR 29 2007

.UPDATE...
WHAT IS LEFT OF THE MCS THAT PUSHED ACROSS OKLAHOMA OVERNIGHT IS NOW
EXITING OUR NORTHEAST ZONES. NEW THUNDERSTORM DEVELOPMENT HAS
BEGUN ACROSS WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA ALONG A
WEAK BOUNDARY EXTENDING SOUTHWARD INTO CENTRAL TEXAS. THERE IS
POTENTIAL FOR HEAVY RAIN ESPECIALLY ACROSS WESTERN NORTH TEXAS
AND PARTS OF SOUTHERN OKLAHOMA GIVEN INTENSITY OF STORMS AND
LIKELIHOOD OF STORMS TRAINING OVER THE SAME AREA.

ADDITIONAL THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE LATER THIS
AFTERNOON AND EVENING AS A DRYLINE MOVES INTO WESTERN OKLAHOMA. A
COLD FRONT SHOULD BEGIN TO MOVE INTO NORTHWEST OKLAHOMA LATER
THIS EVENING AND WHERE COLD FRONT/DRYLINE INTERSECTS MAY PROVIDE
ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT. UNCERTAINTY
REMAINS ON HOW MUCH DESTABILIZATION WILL OCCUR TODAY AFTER
ENVIRONMENT HAS BEEN WORKED OVER BY LAST NIGHTS
SYSTEM...HOWEVER...CLOUD COVER HAS ALREADY DECREASED ACROSS THE
PANHANDLES AND FAR WESTERN OKLAHOMA...SO HEATING SHOULD BE ABLE TO
TAKE PLACE THIS AFTERNOON.

UPDATES OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 434 AM CDT THU MAR 29 2007/

DISCUSSION...
CONVECTIVE COMPLEX MOVING EAST ACROSS THE AREA EARLY THIS MORNING
AND WILL CONTINUE TO MOVE EAST THROUGH THE MORNING. THIS COMPLEX
ALSO MUDDIES THE FORECAST PICTURE FOR TODAY. THE CHANCES OF STORM
REDEVELOPMENT OVER THE AREA THIS AFTERNOON WILL BE HIGHLY
CONTINGENT ON THE MOVEMENT AND TIMING OF THE CURRENT CONVECTION.
WILL KEEP HIGHEST CHANCES AHEAD OF CURRENT SYSTEM AND CHANCE POPS
AGAIN OUT WEST THIS AFTERNOON AND TRENDS WILL HAVE TO BE WATCHED
DURING THE DAY. IF WE CAN RECOVER FAVORABLE SURFACE CONDITIONS...
THERE WILL BE DEEP LAYER SHEAR OF 50 TO 60 KNOTS AVAILABLE TO US
THIS AFTERNOON AND ANOTHER DAY OF SEVERE WEATHER MAY BE A
POSSIBILITY IF DESTABILIZATION OCCURS BEHIND CURRENT SYSTEM.
THUNDERSTORM CHANCES INCREASE AGAIN OVERNIGHT AS MOST MODELS BRING
THE SURFACE COLD FRONT INTO THE AREA AIDING FOCUS FOR STORM
DEVELOPMENT OVERNIGHT. THIS BOUNDARY IS PROGGED TO STALL OR AT
LEAST REMAIN OVER THE AREA INTO FRIDAY NIGHT BEFORE FINALLY MOVING
OUT OF THE AREA LATE FRIDAY NIGHT OR SATURDAY AS A MORE
SIGNIFICANT WAVE SWINGS AROUND THE BASE OF THE SLOWLY MOVING ROCKY
MOUNTAIN TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  58  72  51 /  90  50  60  60
HOBART OK         70  52  69  48 /  50  40  50  50
WICHITA FALLS TX  75  56  73  50 /  90  40  60  60
GAGE OK           71  47  62  40 /  30  20  30  30
PONCA CITY OK     70  59  71  51 /  90  60  50  70
DURANT OK         77  63  76  57 /  50  60  50  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

07/20
Hazardous weather outlook, Mar 29, 11:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU MAR 29 2007

OKZ004>048-050>052-TXZ083>090-301200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT THU MAR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS ALL OF THE NWS NORMAN FORECAST AREA.

TIMING...
STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP ACROSS NORTH TEXAS
AND SOUTHERN OKLAHOMA. OTHER SEVERE STORMS MAY FORM BY LATE
AFTERNOON CLOSE TO THE WESTERN OKLAHOMA BORDER AND COULD CONTINUE
THROUGH TONIGHT.

IMPACTS...
HAIL UP TO 1.5 INCHES IN DIAMETER...AND WIND GUSTS TO 65 MPH WILL BE
THE MAIN IMPACTS TODAY AND TONIGHT. GIVEN THE AMOUNT OF
SHEAR...SUPERCELLS CAN NOT BE RULED OUT...ESPECIALLY IF GREATER
INSTABILITY CAN REDEVELOP.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS TODAY AND
TONIGHT.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH TEXAS...AHEAD OF
AN OUTFLOW BOUNDARY THAT FORMED FROM OVERNIGHT STORMS. AS HEATING
INCREASES THROUGHOUT THE DAY...THESE STORMS ARE EXPECTED TO
STRENGTHEN AS THEY MOVE INTO SOUTHERN OKLAHOMA...WITH THE BEST
CHANCES FOR SEVERE STORMS EAST OF A LINE FROM WAURIKA...TO PAULS
VALLEY...AND CHANDLER. ALTHOUGH INSTABILITY IS PREDICTED TO BE LESS
THAN YESTERDAY...INSTABILITY AND SHEAR ARE EXPECTED TO BE SUFFICIENT
FOR A FEW SEVERE STORMS...WITH 1.5 INCH DIAMETER HAIL AND WINDS TO
65 MPH POSSIBLE. IF GREATER INSTABILITY DEVELOPS...MORE INTENSE
STORMS WILL BE POSSIBLE...INCLUDING SUPERCELLS. AVERAGE STORM MOTION
WILL BE TOWARD THE NORTHEAST AT 35 MPH.

ADDITIONAL STORMS MAY DEVELOP LATER TODAY NEAR THE WESTERN OKLAHOMA
BORDER WHERE A COLD FRONT RESIDES. THE FRONT IS EXPECTED TO MOVE
LITTLE THROUGHOUT THE DAY...WITH HEATING AND CONVERGENCE NEAR THE
FRONT POSSIBLY SUFFICIENT FOR ADDITIONAL THUNDERSTORMS. IF STORMS
DEVELOP ACROSS THIS REGION...SUFFICIENT SHEAR WILL EXIST TO SUPPORT
ORGANIZED SEVERE STORMS. THESE STORMS COULD THEN ORGANIZE INTO ONE
OR MORE CLUSTERS OF STORMS OVERNIGHT... WITH ADDITIONAL SEVERE
WEATHER POSSIBLE FARTHER EAST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAINFALL WILL LIKELY RESULT IN RAPID RUNOFF AND
POSSIBLE FLOODING WHERE MULTIPLE STORMS TRACK ACROSS THE SAME
AREAS...ESPECIALLY ACROSS PARTS OF NORTH TEXAS AND SOUTHERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN FRIDAY THROUGH EARLY
SATURDAY AS THE STORM SYSTEM EJECTS ACROSS THE SOUTHERN PLAINS.
THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE EARLY AND MIDDLE
PART OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN WILL CONTINUE TO BE A CONCERN THROUGH AT LEAST FRIDAY
NIGHT. IN ADDITION TO THE FLASH FLOODING THREAT... MAINSTEM FLOODING
ON AREA RIVERS MAY OCCUR.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

JAMES/JLP

In the hours before

Special weather statement, Mar 29, 9:12 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1012 AM CDT THU MAR 29 2007

TXZ090-291530-
CLAY TX-
1012 AM CDT THU MAR 29 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN AND EASTERN CLAY
COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF VASHTI AT 1012 AM
CDT...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, Mar 29, 9:21 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1021 AM CDT THU MAR 29 2007

TXZ086-291545-
WICHITA TX-
1021 AM CDT THU MAR 29 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF KAMAY AT 1021
AM CDT...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, Mar 29, 9:45 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1045 AM CDT THU MAR 29 2007

OKZ037-044-291600-
COTTON OK-TILLMAN OK-
1045 AM CDT THU MAR 29 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON AND EASTERN TILLMAN
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF GRANDFIELD AT
1045 AM CDT...MOVING NORTHEAST AT 60 MPH.

SMALL HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE.

WR
Local storm report, Mar 29, 10:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1110 AM CDT THU MAR 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             VICI                    36.15N 99.30W
03/29/2007  E0.75 INCH       DEWEY              OK   PUBLIC

&&

JPIKE
Special weather statement, Mar 29, 10:35 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT THU MAR 29 2007

OKZ037-038-291700-
TILLMAN OK-COMANCHE OK-
1135 AM CDT THU MAR 29 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND TILLMAN
COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED MILES SOUTH OF HOLLISTER...AND
FROM CACHE TO THE WICHITA MOUNTAINS WILDLIFE REFUGE AT 1135 AM
CDT...MOVING NORTHEAST AT 45 MPH.

THESE STORMS WILL PRODUCE VERY HEAVY RAIN...WITH UP TO AN INCH
FALLING IN A SHORT TIME. THIS MAY CREATE STANDING WATER ON ROADS.
SMALL HAIL AND BRIEF WIND GUSTS OVER 40 MPH ARE ALSO POSSIBLE.

BURKE
Special weather statement, Mar 29, 10:46 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT THU MAR 29 2007

OKZ023-035-291715-
CADDO OK-KIOWA OK-
1146 AM CDT THU MAR 29 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND KIOWA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF BOONE AT 1146
AM CDT...MOVING NORTH AT 45 MPH. THIS STORM WILL LIKELY PRODUCE
TORRENTIAL RAIN...WITH UP TO AN INCH FALLING IN A SHORT TIME. THIS
WILL RESULT IN PONDING OF WATER ON ROADWAYS. IN ADDITION...SMALL
HAIL...FREQUENT LIGHTNING...AND BRIEF STRONG WIND GUSTS WILL OCCUR.

BURKE

The radar

The Altus AFB radar (KFDR), 68 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wichita

When
March 29, 11:00 AM CST
Where
Wichita County, Wichita Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.900, -98.500

Hail, Wichita

When
March 29, 11:14 AM CST
Where
Wichita County, Wichita Falls
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.900, -98.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24051, 24052.